Advances in Applied Probability

Asymptotic inference for partially observed branching processes

Andrea Kvitkovičová and Victor M. Panaretos

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the problem of estimation in a partially observed discrete-time Galton-Watson branching process, focusing on the first two moments of the offspring distribution. Our study is motivated by modelling the counts of new cases at the onset of a stochastic epidemic, allowing for the facts that only a part of the cases is detected, and that the detection mechanism may affect the evolution of the epidemic. In this setting, the offspring mean is closely related to the spreading potential of the disease, while the second moment is connected to the variability of the mean estimators. Inference for branching processes is known for its nonstandard characteristics, as compared with classical inference. When, in addition, the true process cannot be directly observed, the problem of inference suffers significant further perturbations. We propose nonparametric estimators related to those used when the underlying process is fully observed, but suitably modified to take into account the intricate dependence structure induced by the partial observation and the interaction scheme. We show consistency, derive the limiting laws of the estimators, and construct asymptotic confidence intervals, all valid conditionally on the explosion set.

Article information

Source
Adv. in Appl. Probab., Volume 43, Number 4 (2011), 1166-1190.

Dates
First available in Project Euclid: 16 December 2011

Permanent link to this document
https://projecteuclid.org/euclid.aap/1324045703

Digital Object Identifier
doi:10.1239/aap/1324045703

Mathematical Reviews number (MathSciNet)
MR2867950

Zentralblatt MATH identifier
1230.62108

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 62M05: Markov processes: estimation
Secondary: 60J85: Applications of branching processes [See also 92Dxx] 92D30: Epidemiology

Keywords
Epidemic model Galton-Watson branching process partial observation consistency asymptotic distribution martingale stable convergence

Citation

Kvitkovičová, Andrea; Panaretos, Victor M. Asymptotic inference for partially observed branching processes. Adv. in Appl. Probab. 43 (2011), no. 4, 1166--1190. doi:10.1239/aap/1324045703. https://projecteuclid.org/euclid.aap/1324045703


Export citation

References

  • Ball, F. and Donnelly, P. (1995). Strong approximations for epidemic models. Stoch. Process. Appl. 55, 1–21.
  • Becker, N. G. and Hasofer, A. M. (1997). Estimation in epidemics with incomplete observations. J. R. Statist. Soc. B 59, 415–429.
  • Billingsley, P. (1999). Convergence of Probability Measures, 2nd edn. John Wiley, New York.
  • Duby, C. and Rouault, A. (1982). Estimation non paramétrique de l'espérance et de la variance de la loi de reproduction d'un processus de ramification. Ann. Inst. H. Poincaré B. 18, 149–163.
  • Guttorp, P. (1991). Statistical Inference for Branching Processes. John Wiley, New York.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York.
  • Kendall, D. G. (1956). Deterministic and stochastic epidemics in closed populations. In Proc. 3rd Berkeley Symp. on Mathematical Statistics and Probability Vol. IV, University of California Press, Berkeley, pp. 149–165.
  • Kvitkovičová, A. and Panaretos, V. M. (2010). Asymptotic inference for partially observed branching processes. Technical Report #01/10, Chair of Mathematical Statistics, EPFL.
  • Meester, R. and Trapman, P. (2006). Estimation in branching processes with restricted observations. Adv. Appl. Prob. 38, 1098–1115.
  • Meester, R., de Koning, J., de Jong, M. C. M. and Diekmann, O. (2002). Modeling and real-time prediction of classical swine fever epidemics. Biometrics 58, 178–184.
  • Panaretos, V. M. (2007). Partially observed branching processes for stochastic epidemics. J. Math. Biol. 54, 645–668.
  • Scott, D. J. (1978). A central limit theorem for martingales and an application to branching processes. Stoch. Process. Appl. 6, 241–252.
  • Stephan, F. F. (1945). The expected value and variance of the reciprocal and other negative powers of a positive Bernoullian variate. Ann. Math. Statist. 16, 50–61.